Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 29, NWS Wilmington, NC

April 26, 2003Brunswick County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 26, 2003, 11:51 AM EDT for Brunswick County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2003, 11:51 AM EDT (15:51 UTC)
Expired
Apr 26, 2003, 12:30 PM EDT
In force
39 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 11 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 11:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

380 
WUUS52 KILM 261551
SVRILM
NCC019-261630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1151 AM EDT SAT APR 26 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 1230 PM EDT

* AT 1150 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER LONGWOOD...OR ABOUT 9
  MILES WEST OF SHALLOTTE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MAKATOKA AT 1210 PM
   SANDY CREEK AT 1230 PM

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
SATURDAY AFTERNOON FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.

LAT...LON 3397 7862 3391 7857 3422 7801 3435 7812

TRA

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 9:09 AM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 26, 9:09 AM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
909 AM EDT SAT APR 26 2003

VISIBLE SATELLITE SHOWS A WELL-DEFINED CIRCULATION AROUND LOW
PRESSURE IN WESTERN NORTH CAROLINA. A SHORT LINE OF SHOWERS/
THUNDERSTORMS EXTENDS FROM COLUMBIA TO NEAR RALEIGH. COVERAGE SHOULD
INCREASE DURING THE DAY AS THE AIRMASS BECOMES UNSTABLE FROM SURFACE
HEATING THROUGH THE BROKEN CLOUD COVER. RAPID MOVEMENT OF THE STORMS
FROM STRONG SW MID-LEVEL FLOW WILL PREVENT WIDESPREAD HEAVY RAINFALL
TOTALS...BUT LOW WET BULB ZERO HEIGHTS MEAN MARGINALLY SEVERE HAIL
IS A MORE LIKELY THREAT. PLAN ON REPLACING HEAVY RAIN WORDING IN THE
ZONES AND RAISING POPS ACROSS THE NORTHERN COUNTIES TO LIKELY BASED
ON RADAR TRENDS. FOR TEMPERATURES...MID TO UPPER 70S LOOKS REACHABLE
OUTSIDE THUNDERSTORMS GIVEN AMOUNT OF CLOUD COVER.

MARINE: THE TIGHTER PRES GRAD WILL SHIFT EASTWARD DURING THE DAY AS
LOW PRES TO THE W MOVES E. SPEEDS HAVE GRADUALLY DIMINISHED AT FPSN7
SINCE MIDNIGHT W/ THE PASSAGE OF A TROF/BOUNDARY...BUT SEAS REMAIN
UP AROUND 8 FT W/ A DOMINANT PERIOD AROUND 8 TO 9 SEC. WILL CONTINUE
W/ THE SMALL CRAFT ADVISORY FOR SEAS THOUGH THEY MAY BE ABLE TO DROP
A LITTLE FASTER THAN WHAT THE 00Z WAVEWATCH DEPICTS UNLESS
CONVECTION IS ABLE TO BECOME ORGANIZED DURING THE DAY. CURRENTLY A
RELATIVELY LIGHT W WIND AT FPSN7 AN COASTAL SITES IN THE OMR PRODUCT
BUT WOULD THINK THEY WOULD BACK TO THE SW AND S W/ DIURNAL EFFECTS
AND AS THE AFOREMENTIONED LOW TREKS E.

ILM  78  57  75  55 /  60  30  10  0
LBT  77  55  76  53 /  70  20  10  0
FLO  78  56  74  53 /  50  20  10  0
MYR  74  58  74  55 /  50  20  10  0

.ILM...
.NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET.
.SC...SMALL CRAFT ADVISORY SOUTH SANTEE RIVER TO LITTLE RIVER INLET.

PUBLIC: TRA
MARINE: SRP
Hazardous weather outlook, Apr 26, 4:30 AM EDT, 7 hours 21 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
430 AM EDT SAT APR 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AROUND NOON TODAY. THESE
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND
DAMAGING WINDS. FREQUENT DEADLY LIGHTNING AND HEAVY DOWNPOURS WILL
ACCOMPANY THE THUNDERSTORMS. WIDESPREAD 1/4 TO 1/2 INCH OF RAIN IS
EXPECTED TODAY. LOCALLY AROUND AN INCH MAY FALL IN THUNDERSTORMS.

THE SHOWERS AND THUNDERSTORMS WILL COME TO AN END LATE THIS
AFTERNOON AND EARLY THIS EVENING.

THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE SOUTH FACING
BEACHES TODAY. SOUTHWEST TO SOUTH WINDS OF 10 TO 15 MPH WILL COMBINE
WITH A SOUTHEAST SWELL. THE EFFECTS FROM RIP CURRENTS ARE MOST
COMMONLY SEEN A FEW HOURS EITHER SIDE OF LOW TIDE. LOW TIDE TODAY IS
AROUND 11:31 AM AND 11:45 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LONG-STEM RIVERS WILL BE ON THE RISE. IT IS LIKELY THAT RIVERS
ALREADY IN FLOOD...TO INCLUDE THE CAPE FEAR...GREAT PEE DEE AND
WACCAMAW RIVERS WILL REMAIN SO WELL INTO NEXT WEEK. OTHER RIVERS
THAT HAVE BEEN STEADILY FALLING OVER THE LAST WEEK OR SO MAY BEGIN
TO SEE WATER LEVELS RISE.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY.

LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION
OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER
FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE
WEATHER THREAT.

DIGIORGI

In the hours before

Local storm report, Apr 26, 11:25 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1125 AM EDT SAT APR 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 AM    SCRANTON                  SC   .75 INCH HAIL
04/26/03   FLORENCE                       DIME SIZE HAIL REPORTED BY
                                          FLORENCE COUNTY 911

1120 AM    SCRANTON                  SC   .75 INCH HAIL
04/26/03   FLORENCE                       FLORENCE COUNTY 911 CENTER
                                          REPORTS HAIL CONTINUING AT
                                          SCRANTON

SRP

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 12:41 PM EDTSpecial Marine WarningILM49 min
Apr 26, 3:32 PM EDTSevere Thunderstorm WarningILMRobeson58 min
Apr 26, 5:05 PM EDTSevere Thunderstorm WarningILMRobeson40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.